The ZRT Laboratory Blog
Hormonal Contraceptives – Do They Increase Risk of Depression
Findings from the studyThe study did find an association between use of hormonal contraception and the subsequent use of antidepressant medications and diagnosis of depression. The risk of depression with contraceptive use decreased with increasing age, and was highest in the youngest age group studied, namely teenagers aged 15-19, than in the women aged 20-34. The authors acknowledged that antidepressants are prescribed for other reasons than depression. They also acknowledged that adolescent girls are “more vulnerable to risk factors for depression” than older women, partly explaining the higher incidence of antidepressant use in this age group.
Progestins versus progesteroneThe study showed that progestin-only contraceptive products were the most likely to result in use of antidepressant medication or a diagnosis of depression. But an unfortunate confusion between progesterone and progestins was created by a statement in the introduction of the study saying “The 2 female sex hormones – estrogen and progesterone – have been hypothesized to play a role in the cause of depressive symptoms.” This led to a claim in a popular article about this study that the authors theorized that progesterone, as well as the synthetic progestins used in hormonal contraceptives, plays a role in the development of depression.
A recent blog by ZRT’s senior research scientist and neurotransmitter expert Kate Placzek, PhD, has discussed the neuroendocrine functions of endogenous estrogen and progesterone. Briefly, sex hormones have neuromodulatory roles in brain development and neuronal plasticity, and the regulation of cognition, learning, memory, emotion, mood, and motor control. It’s understandable that mood varies at different times during the menstrual cycle as hormone levels shift dramatically and these neuromodulatory effects come into play. The blog also explains how depression can be a factor in some women, but not others, using hormonal contraception.
It’s important to understand that the study did not report the increased likelihood of using antidepressants as percentage increases, but rather in terms of a calculation of relative risk.
Adding to the confusion, another statement in the Danish study says “The addition of progesterone to hormone therapy has been shown to induce adverse mood effects in women”; yet this is referenced by 2 citations, both of which concerned a synthetic progestin, not natural progesterone.
The authors do, however, reference a review suggesting that neuroactive metabolites of progesterone, allopregnanolone and pregnanolone, can have adverse mood effects in some women as a result of modulatory effects on the GABA-A receptor, and that this can explain the effects of luteal phase levels of progesterone in women who suffer from PMS, who are particularly sensitive to such effects. This allopregnanolone paradox, known as such because it is found in some women but not the majority, was described in detail in a recent blog on PMS by Dr. Placzek.
How great is the risk of depression in hormonal contraceptive users?At first glance, the figures seem very stark. An article on this study reported that the highest risk group, which consisted of teenage girls aged 15-19, were “80% more likely to be prescribed an antidepressant when they were on combined birth control pills and 120% more likely when they were on progestin-only pills.” However, it’s important to understand that the study itself did not report the increased likelihood of using antidepressants as percentage increases, but rather in terms of a calculation of relative risk. There is a baseline level of antidepressant use regardless of hormonal contraceptive use, and this is given a relative risk of 1.0. The teenage users of combined oral contraceptives had a calculated relative risk of 1.8, and the progestin-only pill users had a calculated risk of 2.2 compared to non-users. While these figures do represent the percentage increases in relative risk stated in the article, the statistics require more careful interpretation.
The authors also found that relative risk of depression peaked after 6 months of hormonal contraceptive use, and dropped off to a lower risk than non-users after 4 years of use. For people susceptible to such effects with hormonal contraceptives, symptoms would therefore appear relatively soon after starting use, giving the opportunity to switch to a different preparation or method of contraception.